[Skip to Content]
[Skip to Content Landing]
Article
April 1968

Essential Hyperlipemia With XanthomatosisEffects of Cholestyramine and Clofibrate

Author Affiliations

Ithaca, NY

From the Graduate School of Nutrition, Cornell University, Ithaca, NY.

Arch Dermatol. 1968;97(4):436-445. doi:10.1001/archderm.1968.01610100076013
Abstract

Contrasting therapeutic effects of cholestyramine and clofibrate, ethyl-p-chlorophenoxyisobutyrate (CPIB), are reported in a case of essential hyperlipemia associated with tuberose xanthomata. Initially the patient showed hypercholesterolemia, hyperglyceridemia, and hyperlipoproteinemia. Cholestyramine therapy, 16 gm per day, was ineffective in controlling the hyperlipemia. When the dosage level of this drug was increased to 20 gm per day, reduction in serum lipoproteins (Sf 12-400) occurred, but since laboratory evidence of impaired nutrient absorption was obtained, it was inferred that changes in serum lipoproteins were due to malabsorption of dietary lipids. Some reduction in the size of the cutaneous lesions occurred during six months of cholestyramine therapy.

Clofibrate caused reversion of serum lipid values to within the normal range. Slow resolution of xanthomata was commensurate with gradual lowering of serum cholesterol levels during the 14-month period of administration of this drug.

×